Alert archive / Nevada / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 6, NWS Reno, NV

July 14, 2014Storey County, Washoe County, Nevada

NWS Reno, NV issued this severe thunderstorm warning at Jul 14, 2014, 4:33 PM PDT for Storey County, Washoe County, Nevada. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 14, 2014, 4:33 PM PDT (23:33 UTC)
Expired
Jul 14, 2014, 5:15 PM PDT
In force
42 min
Issued by
NWS Reno, NV
Area
Storm-based polygon

Counties Storey County, NV, Washoe County, NV

The radar

The Reno radar (KRGX), 42 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 14, 5:19 PM PDTTSTM WND GST 541 Ese Reno, NVTHUNDERSTORM WIND GUST OF 54 MPH MEASURED AT THE RENO AIRPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 11.6 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2014-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2014-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3350 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

454 
WUUS55 KREV 142333
SVRREV
NVC029-031-150015-
/O.NEW.KREV.SV.W.0006.140714T2333Z-140715T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RENO NV
433 PM PDT MON JUL 14 2014

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN STOREY COUNTY IN WESTERN NEVADA...
  SOUTH CENTRAL WASHOE COUNTY IN WESTERN NEVADA...

* UNTIL 515 PM PDT

* AT 424 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
  EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR DAMONTE RANCH...OR 7
  MILES NORTH OF VIRGINIA CITY...AND MOVING NORTHWEST AT 5 MPH.

* LOCATIONS AFFECTED INCLUDE...LOCKWOOD...SPARKS...DAMONTE RANCH...
  PLEASANT VALLEY...HIDDEN VALLEY AND GALENA.

THIS STORM WILL AFFECT INTERSTATE 80 IN NEVADA BETWEEN MILE MARKERS
12 AND 23.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS DEVELOPED VERY QUICKLY...AND WILL PRODUCE A BURST OF
HIGH WINDS. AREAS OF BLOWING DUST MAY RAPIDLY REDUCE VISIBILITIES TO
BELOW ONE MILE. SEEK SAFE SHELTER...AND STAY AWAY FROM WINDOWS.

LAT...LON 3942 11989 3965 11975 3952 11963 3927 11968
TIME...MOT...LOC 2330Z 136DEG 6KT 3942 11969

$$
2 follow-up statements
559 
WWUS55 KREV 142348
SVSREV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
448 PM PDT MON JUL 14 2014

NVC029-031-150015-
/O.CON.KREV.SV.W.0006.000000T0000Z-140715T0015Z/
STOREY NV-WASHOE NV-
448 PM PDT MON JUL 14 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM PDT
FOR SOUTH CENTRAL WASHOE AND SOUTHWESTERN STOREY COUNTIES...

AT 442 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR DAMONTE RANCH...OR 6
MILES NORTHWEST OF VIRGINIA CITY...MOVING NORTHWEST AT 5 MPH.

* LOCATIONS AFFECTED INCLUDE...LOCKWOOD...MUSTANG...SPARKS...SUN
  VALLEY...DAMONTE RANCH AND PLEASANT VALLEY.

* THIS STORM WILL AFFECT INTERSTATE 80 IN NEVADA BETWEEN MILE MARKERS
  12 AND 23.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM IS ALSO PRODUCING VERY HEAVY RAINFALL. WATCH FOR PONDING 
OF WATER ON ROADS. DRIVERS SHOULD SLOW DOWN WHEN ENCOUNTERING HEAVY 
RAIN TO AVOID HYDROPLANING...AND REMEMBER TO TURN ON THEIR 
HEADLIGHTS.

&&

LAT...LON 3942 11989 3965 11975 3952 11963 3927 11968
TIME...MOT...LOC 2347Z 145DEG 5KT 3939 11972

$$
975 
WWUS55 KREV 150015
SVSREV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
515 PM PDT MON JUL 14 2014

NVC029-031-150025-
/O.EXP.KREV.SV.W.0006.000000T0000Z-140715T0015Z/
STOREY NV-WASHOE NV-
515 PM PDT MON JUL 14 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL WASHOE AND
SOUTHWESTERN STOREY COUNTIES HAS EXPIRED...

THE STORMS THAT EARLIER PROMPTED THE SEVERE THUNDERSTORM WARNING HAVE
WEAKENED...THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
HOWEVER...STRONG THUNDERSTORMS WILL REMAIN IN THE AREA THROUGH 600 
PM...CAPABLE OF PRODUCING GUSTY WINDS TO NEAR 50 MPH...DEADLY 
LIGHTNING...AND BRIEF VERY HEAVY RAINS.

LAT...LON 3942 11989 3965 11975 3952 11963 3927 11968
TIME...MOT...LOC 2348Z 145DEG 5KT 3939 11972

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 2:06 PM PDT, 2 hours 27 minutes earlier.

Area forecast discussion, Jul 14, 2:06 PM PDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
206 PM PDT MON JUL 14 2014

.SYNOPSIS...
MOISTURE AND INSTABILITY WILL INCREASE TUESDAY WITH SHOWERS AND
THUNDERSTORMS POSSIBLE THROUGH THE WEEK. SLOW MOVING THUNDERSTORMS
THE NEXT FEW DAYS WILL LEAD TO INCREASING CHANCES FOR HEAVY
RAINFALL AND FLASH FLOODING.

&&

.SHORT TERM...

SHOWERS AND THUNDERSTORMS DEVELOPING OVER ALPINE AND MONO COUNTIES
SHOULD SPREAD INTO WESTERN NEVADA BY 4 PM. MAIN THREAT IS STRONG
OUTFLOW WINDS OF 50-60 MPH AND HEAVY RAIN UNDER RELATIVELY SMALL
RAIN CORES. A FEW DRY STRIKES ARE POSSIBLE IN THE LOWER
ELEVATIONS. A FEW RECORD HIGHS HAVE BEEN TIED ALREADY TODAY WITH
THE RENO AIRPORT REACHING 103 BEFORE 2 PM. VERY HOT TEMPERATURES
WILL COOL 3-6 DEGREES TOMORROW AS THE CENTER OF THE HIGH MOVES
OVER EASTERN NEVADA. CLOUD COVER TOMORROW MAY HELP BRING A FEW
DEGREES OF COOLING AS WELL.

BIG STORY THE REST OF THIS WEEK IS THE POTENTIAL FOR FLASH
FLOODING. CURRENTLY THERE IS A FLASH FLOOD WATCH OUT FOR DOUGLAS,
ALPINE AND MONO COUNTIES ON WEDNESDAY. CONVECTION THE NEXT COUPLE
DAYS AND MOISTURE WRAPPING AROUND THE HIGH WILL LEAD TO
PRECIPITABLE WATER VALUES RISING TO 0.75 TO 1 INCH. THE HIGH
MOISTURE CONTENT, SURFACE BASED INSTABILITY AND VERY LIGHT WINDS
ALOFT WILL INCREASE THE THREAT FOR FLASH FLOODING FROM SLOW MOVING
THUNDERSTORMS WITH HEAVY RAIN FOR MID WEEK.

FOR TUESDAY, THERE ISN'T MUCH IN THE WAY OF A LARGE SCALE TRIGGER
OR LIFTING MECHANISM SO CONVECTION WILL HAVE TO RELY ON SURFACE
BASED HEATING. STRONG THUNDERSTORM OUTFLOWS MAY ALSO HELP TRIGGER
SHOWERS AND THUNDERSTORMS IN THE LATE AFTERNOON AND EARLY EVENING
HOURS ACROSS WESTERN NEVADA. HOWEVER INCREASED CLOUD COVER
TOMORROW MAY LIMIT THE CONVECTIVE POTENTIAL. BEST CHANCE FOR
SHOWERS AND THUNDERSTORMS IS ALONG THE CREST FOR TAHOE, ALPINE AND
MONO, WITH ONLY ISOLATED SHOWERS AND THUNDERSTORMS ELSEWHERE.
CONFIDENCE IN FLASH FLOODING IS LOW FOR TUESDAY DUE TO A 10 MPH
STORM MOTION, UNCERTAINTY IN HOW QUICKLY PRECIPITABLE WATER
VALUES WILL INCREASE, AND HOW MUCH CLOUD COVER WILL LIMIT SURFACE
BASED INSTABILITY.

BY WEDNESDAY, CONFIDENCE IS HIGHER IN THE FLASH FLOOD POTENTIAL
AS CONVECTION MONDAY AND TUESDAY WILL HELP INCREASE ATMOSPHERIC
MOISTURE CONTENT. MODELS ARE ALSO IN GOOD AGREEMENT IN VERY LIGHT
WINDS ALOFT WITH STORM MOTION OF 5 MPH OR LESS. IN ADDITION,
RAINFALL FROM STORMS TODAY AND TUESDAY, MAY HELP MOISTEN THE SOILS
AND STREAM BEDS OVER ALPINE/MONO COUNTIES. BRONG

.LONG TERM...THURSDAY THROUGH MONDAY...

MAINLY MINOR ADJUSTMENTS FOR THIS FORECAST PERIOD. INCREASED
THUNDERSTORM CHANCES TO NEAR 50% ALONG THE CREST ON THURSDAY WITH
AMPLE MOISTURE IN PLACE AND GOOD MODEL AGREEMENT THAT CHANCES WILL
BE HIGHER. ALSO, REMOVED MENTION OF SLIGHT CHANCE OF THUNDERSTORMS
ON SUNDAY AS MODELS SHOW A STRONGER RESURGENCE OF THE RIDGE WITH
INCREASING SOUTHWEST FLOW. WITH THE THERMAL TROUGH WIDENING INTO THE
SIERRA, THUNDERSTORMS WILL BE MUCH LESS LIKELY ALONG THE SIERRA
FRONT INTO THE GREAT BASIN. OTHERWISE, VERY LITTLE HAS CHANGED AND
RUN-TO-RUN CONSISTENCY REMAINS VERY GOOD LENDING TO HIGHER
FORECASTER CONFIDENCE.

THUNDERSTORMS WILL CONTINUE TO TREND WETTER FOR THURSDAY AS PWATS
HOVER AROUND 1 INCH AREA-WIDE. STRONG OUTFLOWS AND ISOLATED FLASH
FLOODING WILL BE THE BIGGEST THREAT, BUT A STRAY LIGHTNING STRIKE
OUTSIDE OF THE CORE WILL ALSO BE A CONCERN FOR NEW FIRE STARTS. BY
FRIDAY, STORMS BEGIN TO TREND DRIER AS SOUTHWEST FLOW INITIATES.
WEAK STEERING FLOW WILL CONTINUE TO BE A LIMITING FACTOR TO DRY
LIGHTNING THOUGH. THEN, HIGH PRESSURE SURGES NORTHWEST RESULTING IN
WARMING OF THE UPPER LEVELS EFFECTIVELY STOPPING THE UPWARD GROWTH
OF STORM CELLS.

ONE CONCERN TOWARDS THE END OF THE WEEKEND INTO NEXT WEEK WILL BE
THE STRENGTHENING PRESSURE GRADIENT ACROSS THE SIERRA AND WESTERN
NEVADA. WINDS WILL INCREASE AND DEEPEN FROM 500 MB TO THE SURFACE.
AN INDUCED JET STREAK MAY FORM SUNDAY NIGHT INTO MONDAY WITH A
MAXIMUM UP TO TO 90 MPH. WITH VERY GOOD MIXING TO AROUND 525 MB AND
THE PRESENCE OF A JET STREAK, FASTER FLOW WILL REACH THE SURFACE.
THIS COULD CAUSE FAIRLY WIDESPREAD CRITICAL FIRE WEATHER
CONDITIONS. BOYD

&&

.AVIATION...

OVERALL WINDS WILL BE LIGHT, WITH THE MAIN FOCUS ON THUNDERSTORMS
THIS WEEK. TEMPS WILL BE RECORD BREAKING AGAIN THIS AFTERNOON WITH
MOISTURE ONLY SLOWLY INCREASING. EXPECT STORMS TODAY TO BE GENERALLY
SOUTH OF PYRAMID LAKE. WITH THE HIGH BASES, OUTFLOW GUSTS TO 50 KTS
ARE POSSIBLE ALONG WITH LOCALLY HEAVY RAINS DUE TO THE SLOW
MOVEMENT. MOISTURE CONTINUES TO INCREASE TUE/WED/THURS FOR
THUNDERSTORMS. ALL AREAS COULD EXPERIENCE PEAK OUTFLOW WINDS 35-40
KTS ALONG WITH INCREASING POTENTIAL FOR HEAVY RAINS. WALLMANN/BOYD

&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...HEAT ADVISORY UNTIL 6 PM PDT THIS EVENING BELOW 5000 FEET FOR
     NVZ003-004.

     FLASH FLOOD WATCH FROM WEDNESDAY MORNING THROUGH WEDNESDAY
     EVENING NVZ002-003.

CA...FLASH FLOOD WATCH FROM WEDNESDAY MORNING THROUGH WEDNESDAY
     EVENING CAZ072-073.

&&

FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/RENO (ALL LOWER CASE)

In the hours before

Special weather statement, Jul 14, 1:33 PM PDT, 3 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
133 PM PDT MON JUL 14 2014

CAZ072-142130-
GREATER LAKE TAHOE AREA-
133 PM PDT MON JUL 14 2014

...THUNDERSTORM NEAR EBBETTS PASS...

AT 130 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR EBBETTS PASS...OR 9 MILES SOUTH
OF MARKLEEVILLE. THIS STORM WAS NEARLY STATIONARY.

OCCASIONAL LIGHTNING...MODERATE TO HEAVY RAIN...SMALL HAIL...AND
GUSTY WINDS TO 40 MPH...WILL OCCUR WITH THIS STORM. HEAVY RAIN MAY
LEAD TO ROCK AND MUD COVERING PORTIONS OF HIGHWAY 4 AND BACK COUNTRY
ROADS.

* LOCATIONS AFFECTED THROUGH 230 PM PDT INCLUDE...HIGHWAY 4 NEAR
  EBBETTS PASS AND SILVER CREEK CAMPGROUND.

HIKERS AND CAMPERS SHOULD SEEK SHELTER IN A VEHICLE IF POSSIBLE.
TENTS AND TREES ARE UNSAFE SHELTERS DURING THUNDERSTORMS. STAY AWAY
FROM CREEKS AND STREAMS AS WATER LEVELS MAY RISE RAPIDLY NEAR
THUNDERSTORMS.

&&

LAT...LON 3865 11967 3847 11967 3846 11971 3861 11990
      3865 11990
TIME...MOT...LOC 2030Z 271DEG 0KT 3856 11978

BRONG
Special weather statement, Jul 14, 2:09 PM PDT, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
209 PM PDT MON JUL 14 2014

CAZ073-142200-
MONO-
209 PM PDT MON JUL 14 2014

...STRONG THUNDERSTORM NEAR GLASS MOUNTAIN AND CA ROUTE 120...

AT 204 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 11 MILES NORTHEAST OF CRESTVIEW...OR 14 MILES
SOUTHEAST OF MONO LAKE...AND MOVING NORTH AT 10 MPH.

OCCASIONAL LIGHTNING...MODERATE RAIN...SMALL PEA SIZE HAIL...STRONG
GUSTY WINDS TO 55 MPH...AND BLOWING DUST...WILL OCCUR WITH THIS
STORM.

* LOCATIONS AFFECTED THROUGH 300 PM PDT INCLUDE...CA ROUTE 120
  AND...GLASS MOUNTAIN.

&&

LAT...LON 3792 11897 3798 11870 3781 11871 3777 11890
TIME...MOT...LOC 2108Z 161DEG 9KT 3787 11883

BOYD
Special weather statement, Jul 14, 3:55 PM PDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
355 PM PDT MON JUL 14 2014

CAZ071-NVZ002-003-142330-
GREATER LAKE TAHOE AREA-GREATER RENO-CARSON CITY-MINDEN
AREA-LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES-
355 PM PDT MON JUL 14 2014

...DEVELOPING THUNDERSTORMS WITH GUSTY OUTFLOW WINDS OVER THE NORTH
END OF THE CARSON RANGE THROUGH 430 PM...

AT 342 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
DEVELOPING THUNDERSTORMS NEAR COLD SPRINGS VALLEY...OR 8 MILES NORTH
OF VERDI AND SOUTH ALONG THE CARSON RANGE TO NEAR MT ROSE. THESE
STORMS WERE NEARLY STATIONARY.

OCCASIONAL LIGHTNING...MODERATE RAIN...AND STRONG GUSTY WINDS TO 55
MPH...WILL OCCUR WITH THIS STORM.

* LOCATIONS AFFECTED THROUGH 430 PM PDT INCLUDE...STEAD...VERDI...DOG
  VALLEY...COLD SPRINGS VALLEY AND MOGUL.

* THIS STORM WILL AFFECT INTERSTATE 80 IN NEVADA BETWEEN MILE MARKERS
  0 AND 11.

THESE STORMS ARE PRODUCING LITTLE RAINFALL AT THIS TIME EXCEPT IN
THE STORM CORES...HOWEVER LIGHTNING AND GUSTY WINDS ARE LIKELY NEAR
THIS STORM.

&&

LAT...LON 3955 12009 3976 12006 3970 11982 3937 11985
TIME...MOT...LOC 2251Z 106DEG 1KT 3963 11998

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 12:52 PM PDTFlash Flood WatchREVDouglas, Lyon, Mineral, Storey, Washoe47 hr
Jul 14, 3:55 PM PDTSpecial Weather StatementREVStorey35 min

Nearby

Severe Thunderstorm Warnings in Nevada, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.